Alert archive / New Mexico / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 29, NWS Albuquerque, NM

May 15, 2024Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2024, 1:33 PM MDT for Union County, New Mexico. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2024, 1:33 PM MDT (19:33 UTC)
Expired
May 15, 2024, 2:30 PM MDT
In force
57 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Union County, NM

The radar

The Cannon AFB radar (KFDX), 206 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 347 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-454 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
290 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:43 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 15, 11:43 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1143 AM MDT Wed May 15 2024

...New AVIATION...

.SYNOPSIS...
Issued at 119 AM MDT Wed May 15 2024

Shower and thunderstorm chances increase this afternoon, mainly
north of Interstate 40. Showers and thunderstorms continue into
this evening and overnight thanks to a backdoor cold front sliding
in from the northeast and east. Scattered to numerous showers and
storms remain on track for much of the forecast area east of the
Continental Divide. A few of the thunderstorms could become strong
to severe over far northeast NM this afternoon and over east-
central and southeast plains Thursday. Dry and much warmer weather
is forecast Friday through next weekend. Sunday continues to look
like the hottest day of the next week.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 119 AM MDT Wed May 15 2024

Convective initiation will begin around noon today along the east
facing slopes of the high terrain of northern and western NM. Weak
mid-level winds associated with an upper-low will favor slow storm
motions over western NM so updrafts will go down as quickly as they
come up. On the other hand, storms that drift off the east slopes of
the Sangre de Cristo mtns will organize as they move down into the
more moist and unstable environment in the northeast plains. Bulk
shear of 30-40kts will be enough to organize storms as they approach
the TX border. Initially, large hail will be the main threat, but
wouldn't be surprised if colliding cold pools end up creating storm
clusters and shifting the severe threat more to damaging wind during
the late afternoon/evening hours. Lowering cloud bases will allow
for more efficient rainfall rates in the late afternoon and evening
as well so flash flooding can also not be ruled out in the northeast
if clusters of storms do end up developing.

After sunset, all eyes turn to the central mtn chain where easterly
upslope flow along the outflow aided backdoor cold front will lead
to the development of widespread showers and storms. The current
thinking is that precipitation rates will be on the lower side,
limiting flash flooding potential over the HPCC burn scar. That being
said, a solid 3-6 hours of light to moderate rainfall rates could
end up producing upwards of 0.5" of rainfall overnight. The backdoor
front will push through the gaps of the central mtn chain, but gusty
east winds in Albuquerque appear unlikely. However, more robust
convection over the central highlands during the evening hours could
boost winds higher than currently forecast. Model guidance is in
quite good agreement that a broad swath of precipitation will
develop in central NM along a convergence zone where the backdoor
front meets an upper-low crossing over the state. This cluster of
showers and storms will intensify as it drifts eastward into the
eastern plains during the afternoon hours Thursday. Strong vertical
speed shear associated with the upper-low could organize these
storms into a QCLS with both a large hail and damaging wind threat
that will be maximized in the southeast plains.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 119 AM MDT Wed May 15 2024

Lingering showers and thunderstorms will be moving off to the
east of NM Thursday evening. A rapid warm up continues on track
for Friday with temperatures forecast to warm 10 to as much as 20
degrees above Thursday's high temperature readings. The warming
trend continues through the weekend underneath high pressure aloft
Saturday and increasing southwest flow aloft Sunday. Winds will
likely increase somewhat into the breezy category Sunday beneath
the increasing southwest flow aloft ahead of a southern stream
closed low on approach into southern CA. GFS and ECMWF are now in
better agreement with regard to Sunday night and Monday. Both
models now have the northern stream (Asian Pacific or polar jet
stream) kicking out the closed southern stream (subtropical jet)
low over NM on Monday. Windy conditions result areawide for much
of the day Monday into Monday evening. A slightly cooler airmass
is forecast to move in behind the associated surface cold front
Tuesday, mainly east. Global models remain in good agreement for
Wednesday through the latter half of next week with dry southwest
flow aloft over NM keeping the dryline east of the state.

In other news, weather prediction models are now showing the
first signs of the strong subsidence or sinking air that is the
(doldrum) monsoon high developing over Mexico late this weekend
or into early this week. Keep in mind that a rapidly cooling
equatorial eastern Pacific Ocean (happening currently) is a good
thing if you prefer more rain in NM during the monsoon. Why? A
cooler eastern tropical Pacific results in fewer deep tropical
thunderstorm clusters during summer. It's these thunderstorms that
transfer large amounts of latent heat high up into the lower
atmosphere creating large temperature differences between the
tropics and poles as say compared to last summer during El Nino.
Weaker temperature differences between the poles and tropics
result in a weaker than average southern stream or subtropical jet
stream. So what? Less deep convection this upcoming summer
typically helps any low level moisture advection remain in place
longer for daily rounds of afternoon thunderstorms. If the
subtropical jet is relatively strong like last summer due to the
warmer waters associated with El Nino, dry airmasses from the
Mojave Desert and Great Basin are more frequent and more likely to
scour out low level moisture from western and central NM
especially.

&&

.AVIATION...
(18Z TAFS)
Issued at 1005 AM MDT Wed May 15 2024

VFR conditions prevail and are forecast to persist with a few
exceptions. Short-lived MVFR conditions are possible with
scattered showers and isolated storms today, although
probabilities are low with potential impacts possible at all TAF
sites except KROW. Strong/erratic wind gusts associated with
showers/storms are the more likely impact at terminals this
afternoon. A backdoor front will move down the eastern plains
overnight, resulting in a wind shift at KLVS, followed by KTCC and
eventually KROW. Showers and storms are forecast to develop
overnight and early Thursday morning as an upper level low
approaches from the southwest and would likely be associated with
MVFR impacts. MVFR conditions in low stratus likely behind the
front early Thursday morning across eastern NM.

&&

.FIRE WEATHER...
Issued at 119 AM MDT Wed May 15 2024

Scattered showers and storms will favor western and northeastern NM
this afternoon and evening. Storms in eastern NM will organize and
potentially cluster together as they move off the central mtn chain
into the eastern plains during the mid to late afternoon.
Precipitation increases in coverage over central NM overnight and
locally heavy rainfall could create flash flooding over recent burn
scars along the central mtn chain. The severe storm threat on
Thursday will focus over the southeast plains where 0.25"-1" of rain
may fall. Dry weather returns Friday as the upper-low exits to the
east. The drier airmass combined with rising heights and mostly
clear skies will bring temps up to the highest values of the season
thus far Friday and over the weekend. Increasing southwest winds
will create excellent ventilation areawide during this time period,
but critical fire weather conditions will also increase in coverage
Sunday into the early part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  76  48  74  45 /   5  10  10   0
Dulce...........................  70  40  65  34 /  30  20  50   5
Cuba............................  70  44  62  40 /  40  30  50   5
Gallup..........................  72  44  70  37 /  30  30  20   0
El Morro........................  70  43  63  40 /  40  50  50   5
Grants..........................  72  43  67  37 /  30  40  40   5
Quemado.........................  71  43  66  42 /  30  30  40  10
Magdalena.......................  74  46  64  47 /  20  30  60  10
Datil...........................  71  43  64  44 /  20  30  60  10
Reserve.........................  77  42  70  36 /  20  20  40   5
Glenwood........................  81  51  73  47 /   5  10  40   0
Chama...........................  63  39  58  34 /  50  30  70  10
Los Alamos......................  68  47  60  45 /  50  50  70  10
Pecos...........................  71  45  57  42 /  30  70  90  10
Cerro/Questa....................  63  42  56  42 /  60  60  70  10
Red River.......................  56  36  50  31 /  70  70  90  10
Angel Fire......................  61  35  51  27 /  50  80  80  10
Taos............................  68  41  60  35 /  40  50  70  10
Mora............................  67  41  54  37 /  40  70  90  10
Espanola........................  74  48  66  45 /  40  40  60  10
Santa Fe........................  71  47  59  45 /  30  60  80  10
Santa Fe Airport................  75  47  62  44 /  20  50  70  10
Albuquerque Foothills...........  78  52  65  52 /  20  50  60  10
Albuquerque Heights.............  80  52  66  51 /  10  40  50   5
Albuquerque Valley..............  82  53  68  47 /  10  40  50   5
Albuquerque West Mesa...........  80  53  68  49 /  10  50  50   5
Belen...........................  83  51  71  47 /  10  40  50  10
Bernalillo......................  80  52  68  49 /  10  50  50   5
Bosque Farms....................  82  51  70  45 /  10  40  50   5
Corrales........................  81  53  68  48 /  10  50  50   5
Los Lunas.......................  82  51  70  47 /  10  40  50   5
Placitas........................  77  50  63  49 /  20  50  60  10
Rio Rancho......................  80  53  68  50 /  10  50  50   5
Socorro.........................  84  53  72  50 /  10  20  50  10
Sandia Park/Cedar Crest.........  72  47  58  46 /  20  50  70  10
Tijeras.........................  75  47  60  43 /  20  50  70  10
Edgewood........................  76  46  59  40 /  10  50  70  10
Moriarty/Estancia...............  78  45  60  37 /  10  50  70  10
Clines Corners..................  73  44  55  40 /  10  40  70  10
Mountainair.....................  76  46  60  41 /  10  50  60  10
Gran Quivira....................  77  46  63  42 /   5  30  60  10
Carrizozo.......................  82  51  68  49 /   0  10  60  10
Ruidoso.........................  75  46  63  44 /   5   5  80  10
Capulin.........................  66  44  55  39 /  80  60  60  10
Raton...........................  70  46  60  39 /  70  70  70   5
Springer........................  73  47  60  39 /  60  70  70  10
Las Vegas.......................  72  44  57  39 /  30  60  80  10
Clayton.........................  76  50  64  45 /  50  50  50  10
Roy.............................  74  48  59  42 /  40  60  80  10
Conchas.........................  85  54  66  47 /  20  50  60  20
Santa Rosa......................  83  51  63  45 /  10  30  60  10
Tucumcari.......................  85  53  68  47 /  20  40  60  30
Clovis..........................  87  54  70  50 /  10  20  60  40
Portales........................  90  54  72  47 /  10  20  60  30
Fort Sumner.....................  88  54  72  47 /  10  20  70  20
Roswell.........................  93  60  77  55 /   0   5  60  10
Picacho.........................  85  52  70  47 /  10   5  70  10
Elk.............................  83  49  69  45 /   0   5  60  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....33
AVIATION...11

In the hours before

Special weather statement, May 15, 12:48 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1248 PM MDT Wed May 15 2024

NMZ227-228-151915-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
1248 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL COLFAX COUNTY
THROUGH 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Raton Crews Airport, or 8 miles southwest of
Raton. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Raton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3679 10462 3687 10462 3693 10441 3679 10442
TIME...MOT...LOC 1847Z 268DEG 4KT 3683 10457

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

MA
Special weather statement, May 15, 1:28 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
128 PM MDT Wed May 15 2024

NMZ230-152000-
Union County-
128 PM MDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL UNION COUNTY THROUGH 200
PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Grenville, or 16 miles southeast of Des Moines, moving east at 20
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Grenville and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3653 10376 3667 10372 3668 10335 3641 10339
TIME...MOT...LOC 1928Z 276DEG 16KT 3657 10365

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

MA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 9:25 AM MDTRiver Flood AdvisoryABQRio Arriba5 days
May 15, 12:48 PM MDTSpecial Weather StatementABQColfax27 min
May 15, 1:28 PM MDTSpecial Weather StatementABQUnion32 min
May 15, 2:24 PM MDTSevere Thunderstorm Warning Considerable damage threatABQUnion51 min
May 15, 2:48 PM MDTSpecial Weather StatementABQUnion42 min
May 15, 2:51 PM MDTFlood WatchABQColfax, Lincoln, Mora, San Miguel27 hr
May 15, 3:17 PM MDTSpecial Weather StatementABQHarding43 min
May 15, 3:19 PM MDTSpecial Weather StatementABQRoosevelt41 min
May 15, 4:23 PM MDTAreal Flood AdvisoryABQRoosevelt3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.